Theophylline

Theophylline Reactions 1704, p358 - 2 Jun 2018 Theophylline toxicity: case report A 4-year-old girl developed vomiting, diarrhoea, decreased response, focal seizures, hypokalaemia, hyperglycaemia, respiratory acidosis, metabolic acidosis, sinus tachycardia and respiratory failure following exploratory ingestion of theophylline [amount of drug ingested not stated]. The girl presented to the emergency department for vomiting and diarrhoea, persisting for several hours. She was diagnosed with urinary tract infection and was discharged on cotrimoxazole [trimethoprim/sulfamethoxazole] and treatment. She returned to the emergency department again and was found to be unresponsive, with a heart rate of 170 bpm, blood pressure of 82/46mm Hg and a respiratory rate of 40 breaths/minute. She also developed seizures. She was afebrile, however, laboratory tests were consistent with hypokalaemia, elevated creatinine, hyperglycaemia, metabolic acidosis and respiratory acidosis. Tests for the presence of various medications and drug abuse were absent. Her ECG revealed sinus tachycardia with QRS widening and QTc prolongation. A head CT did not show any abnormalities. Subsequently, her sibling revealed that the previous morning, she had ingested her father’s 200mg sustained-release theophylline tablets. Her theophylline level was ordered, which was significantly elevated. Her clinical condition declined and she was intubated due to respiratory failure. The girl started receiving treatment with rocuronium bromide [rocuronium] and etomidate. Additionally, activated charcoal was also administered, along with lorazepam, sodium chloride [saline] and potassium. She was transferred to the ICU and developed tachycardia and additional seizures en- route. She was treated with lorazepam, levetiracetam and sodium chloride. Her seizures subsequently resolved. Upon ICU admission, her heart rate was 176 bpm, blood pressure was 94/40mm Hg, body temperature was 98.9°F and respiratory rate was 48 breaths/minute. Her lungs were clear to auscultation and the abdomen was soft and non-distended. Clonus, focal deficits or hyperreflexia were absent. Laboratory tests showed that her theophylline level was still elevated. An ECG was consistent with sinus tachycardia with QRS widening and QTc prolongation. She was started on continuous renal replacement therapy (CRRT), and her theophylline levels declined over the next 30 hours. The CRRT was discontinued and she did not experience additional dysrhythmias or seizures. Her neurological status also improved. The day after admission, she was extubated and discharged without sequelae. Author comment: "A sibling then mentioned that the patient ingested their father’s 200 mg sustained-release theophylline tablets the previous morning." "We managed a case of severe theophylline toxicity in a 4-year old with an exploratory ingestion." Greene SC, et al. Theophylline toxicity: An old poisoning for a new generation of physicians. Turkish Journal of Emergency Medicine 18: 37-39, No. 1, Mar 2018. Available from: URL: http://doi.org/10.1016/j.tjem.2017.12.006 - USA 803322943 0114-9954/18/1704-0001/$14.95 Adis © 2018 Springer International Publishing AG. All rights reserved Reactions 2 Jun 2018 No. 1704 http://www.deepdyve.com/assets/images/DeepDyve-Logo-lg.png Reactions Weekly Springer Journals

Theophylline

Reactions Weekly , Volume 1704 (1) – Jun 2, 2018
Free
1 page
Loading next page...
1 Page
 
/lp/springer_journal/theophylline-E9EsiuClRW
Publisher
Springer International Publishing
Copyright
Copyright © 2018 by Springer International Publishing AG, part of Springer Nature
Subject
Medicine & Public Health; Drug Safety and Pharmacovigilance; Pharmacology/Toxicology
ISSN
0114-9954
eISSN
1179-2051
D.O.I.
10.1007/s40278-018-47001-8
Publisher site
See Article on Publisher Site

Abstract

Reactions 1704, p358 - 2 Jun 2018 Theophylline toxicity: case report A 4-year-old girl developed vomiting, diarrhoea, decreased response, focal seizures, hypokalaemia, hyperglycaemia, respiratory acidosis, metabolic acidosis, sinus tachycardia and respiratory failure following exploratory ingestion of theophylline [amount of drug ingested not stated]. The girl presented to the emergency department for vomiting and diarrhoea, persisting for several hours. She was diagnosed with urinary tract infection and was discharged on cotrimoxazole [trimethoprim/sulfamethoxazole] and treatment. She returned to the emergency department again and was found to be unresponsive, with a heart rate of 170 bpm, blood pressure of 82/46mm Hg and a respiratory rate of 40 breaths/minute. She also developed seizures. She was afebrile, however, laboratory tests were consistent with hypokalaemia, elevated creatinine, hyperglycaemia, metabolic acidosis and respiratory acidosis. Tests for the presence of various medications and drug abuse were absent. Her ECG revealed sinus tachycardia with QRS widening and QTc prolongation. A head CT did not show any abnormalities. Subsequently, her sibling revealed that the previous morning, she had ingested her father’s 200mg sustained-release theophylline tablets. Her theophylline level was ordered, which was significantly elevated. Her clinical condition declined and she was intubated due to respiratory failure. The girl started receiving treatment with rocuronium bromide [rocuronium] and etomidate. Additionally, activated charcoal was also administered, along with lorazepam, sodium chloride [saline] and potassium. She was transferred to the ICU and developed tachycardia and additional seizures en- route. She was treated with lorazepam, levetiracetam and sodium chloride. Her seizures subsequently resolved. Upon ICU admission, her heart rate was 176 bpm, blood pressure was 94/40mm Hg, body temperature was 98.9°F and respiratory rate was 48 breaths/minute. Her lungs were clear to auscultation and the abdomen was soft and non-distended. Clonus, focal deficits or hyperreflexia were absent. Laboratory tests showed that her theophylline level was still elevated. An ECG was consistent with sinus tachycardia with QRS widening and QTc prolongation. She was started on continuous renal replacement therapy (CRRT), and her theophylline levels declined over the next 30 hours. The CRRT was discontinued and she did not experience additional dysrhythmias or seizures. Her neurological status also improved. The day after admission, she was extubated and discharged without sequelae. Author comment: "A sibling then mentioned that the patient ingested their father’s 200 mg sustained-release theophylline tablets the previous morning." "We managed a case of severe theophylline toxicity in a 4-year old with an exploratory ingestion." Greene SC, et al. Theophylline toxicity: An old poisoning for a new generation of physicians. Turkish Journal of Emergency Medicine 18: 37-39, No. 1, Mar 2018. Available from: URL: http://doi.org/10.1016/j.tjem.2017.12.006 - USA 803322943 0114-9954/18/1704-0001/$14.95 Adis © 2018 Springer International Publishing AG. All rights reserved Reactions 2 Jun 2018 No. 1704

Journal

Reactions WeeklySpringer Journals

Published: Jun 2, 2018

References

You’re reading a free preview. Subscribe to read the entire article.


DeepDyve is your
personal research library

It’s your single place to instantly
discover and read the research
that matters to you.

Enjoy affordable access to
over 18 million articles from more than
15,000 peer-reviewed journals.

All for just $49/month

Explore the DeepDyve Library

Search

Query the DeepDyve database, plus search all of PubMed and Google Scholar seamlessly

Organize

Save any article or search result from DeepDyve, PubMed, and Google Scholar... all in one place.

Access

Get unlimited, online access to over 18 million full-text articles from more than 15,000 scientific journals.

Your journals are on DeepDyve

Read from thousands of the leading scholarly journals from SpringerNature, Elsevier, Wiley-Blackwell, Oxford University Press and more.

All the latest content is available, no embargo periods.

See the journals in your area

DeepDyve

Freelancer

DeepDyve

Pro

Price

FREE

$49/month
$360/year

Save searches from
Google Scholar,
PubMed

Create lists to
organize your research

Export lists, citations

Read DeepDyve articles

Abstract access only

Unlimited access to over
18 million full-text articles

Print

20 pages / month

PDF Discount

20% off